medwireNews: Canadian clinicians have reported the case of a woman on long-term rosuvastatin treatment who developed rhabdomyolysis within days of starting on canagliflozin.
“To our knowledge, this is the first published report of a drug interaction between rosuvastatin and canagliflozin,” they write in the Annals of Internal Medicine.
“The possibility of such an interaction is important because these drugs are taken by millions of patients worldwide and are increasingly prescribed together.”
The woman was 76 years old and had been taking rosuvastatin 40 mg/day for 5 years with no previous issues. Three days after starting canagliflozin 100 mg/day, she developed bilateral thigh pain and weakness, which worsened and progressed to involve the upper extremities, and by day 15 she was unable to walk unassisted and was admitted to hospital.
Here, she was diagnosed with rhabdomyolysis and her plasma rosuvastatin concentration was found to be more than 15-fold higher than expected. Both medications were stopped and she was given intravenous crystalloid. At discharge 10 days later her laboratory results were near normal and she was walking with an aid.
Rosuvastatin and canagliflozin are thought to interact with several of the same drug transporter proteins, including the breast cancer resistance protein, say David Juurlink (Sunnybrook Health Sciences Centre, Toronto, Ontario) and colleagues. Of note, the researchers found their patient was heterozygous for the c421 C>A polymorphism in the ABCG2 gene, which encodes this protein.
“We speculate that, in our patient, the addition of canagliflozin enhanced intestinal rosuvastatin absorption, inhibited its hepatocellular uptake, and impaired its excretion into bile canaliculi and the proximal tubule, resulting in rosuvastatin accumulation and leading to hepatotoxicity and myotoxicity,” they conclude.
medwireNews is an independent medical news service provided by Springer Healthcare. © 2020 Springer Healthcare part of the Springer Nature Group